Virginia, 2008

Lightning Strike in Virginia, July 14, 2008

July 14, 2008 · NWS LWX · 1 event in 1 county or zone

A cold front pushed slowly southeast from lower southern Maryland into southern Virginia during the early morning hours of July 14th. A few thunderstorms developed during overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front pushed slowly southeast from lower southern Maryland into southern Virginia during the early morning hours of July 14th. A few thunderstorms developed during overnight hours. Lightning was blamed for a hotel fire in Warren County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 13, 9:15 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 13, 9:15 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1015 PM EDT SUN JUL 13 2008

.SYNOPSIS...
A COLD FRONT WILL CROSS THE WATERS EARLY MONDAY MORNING. HIGH PRESSURE
WILL BUILD ACROSS THE REGION LATER ON MONDAY...AND CONTINUE THROUGH
THE MIDDLE PART OF NEXT WEEK AND BRING DRY AND PLEASANT CONDITIONS.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
FIRST LINE OF CONVECTION THAT MOVED ACROSS THE REGION EARLIER THIS
AFTERNOON/EVENING AT 945 PM EXTENDS FROM THE NORTHERN CHESAPEAK BAY
TO WESTERN ANNE ARUNDEL COUNTY THEN SOUTHWEST TO WESTERN ST. MARYS
AND CALVERT COUNTIES IN MARYLAND. THROUGHOUT THE AFTERNOON AND
EVENING THE LINE AT TIMES PRODUCED COPIOUS AMOUNTS OF LIGHTNING
ACTIVITY ALONG WITH WIND GUSTS IN THE UPPER 20KT TO LOWER 30 KT
RANGE. ONLY A FEW REPORTS RECEIVED OF ANY WIND GUSTS ABOVE 35
KT...AND THOSE WERE LIMITED A REPORTS OF 38 AND 45 KT NEAR BRISTOW
VA AROUND 640 PM IN CENTRAL PRINCE WILLIAM COUNTY...AND A 38 KT
REPORT FROM MT. AIRY MD IN HOWARD COUNTY AROUND 5 PM.

PRECIP THIS EVENING AMOUNTED TO BETWEEN ONE HALF TO ONE INCH WERE
FAIRLY COMMON IN AREA THAT HAD THUNDERSTORMS...DULLES AIRPORT HAD
NEARLY ONE INCH...AN INCH FELL IN LUTHERSVILLE MD...AND A FEW
SPOTS HAD OVER AN INCH...1.40 INCHES IN MANASSAS AND 1.20 INCHES
IN ADAMSTOWN MD.

LATEST OBSERVATIONS SHOW A COLD FRONT OUT TO THE WEST ACROSS
WESTERN PA...WESTERN WV AND MOVING SLOWLY EAST. THE FRONT WILL
CROSS OUR REGION STARTING IN WESTERN SECTION AFTER 2 AM...AND BE
NEAR THE CHES BAY TOWARDS DAYBREAK. WINDS WILL SHIFT TO THE
NORTHWEST BEHIND THE FRONT.

LATEST MESOSCALE MODEL GUIDANCE FROM OUR LOCAL WRF-ARW 4KM ALONG
WITH EXPERMNTL HOURLY RUNS OF THE NOAA/GSD HIGH RESOLUTION RAPID
REFRESH 3KM WRF/ARW MODEL SUGGEST THE CURRENT RADAR DEPICTION OF
THE GENERAL LINE OF CONVECTION ACROSS EASTERN SECTIONS...AND THEN
ANOTHER LINE OF CONVECTION FURTHER WEST THAT WILL CONTINUE TO
AFFECT THE ENTIRE CWA FOR THE OVERNIGHT HOURS. AFTER WATCHING THE
MODEL HANDLING THESE TWO CONVECTION AREAS FAIRLY CONSISTENTLY
THROUGHOUT THE AFTERNOON/EVENING...WILL KEEP MENTION OF PRECIP FOR
THE OVERNIGHT HOURS THROUGHOUT THE CWA.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
THE FRONT WILL BE OVER THE EASTERN PORTION OF THE CWA EARLY
MONDAY. PARALLEL FLOW ALOFT TO THE SURFACE FRONT WILL KEEP CLOUDS
IN THE AREA EAST OF THE BLUE RIDGE THROUGH THE MORNING HOURS...AND
THERE IS A SLIGHT CHANCE OF LINGERING SHOWER ACTIVITY ACROSS
SOUTHERN MARYLAND INCLUDING THE LOWER TIDAL POTOMAC AND THE BAY.

BY NOONTIME...WILL DROP MENTION OF PRECIP FOR ALL AREA...AND LOTS
OF SUN SHOULD OVERSPREAD THE REGION AS THE CLOUD RETREAT EAST.
SURFACE DEW POINTS WILL BE NOTICEABLY LOWER ON MONDAY MAKING FOR A
DECENT SUMMER DAY.

MAX TEMPS MONDAY WILL RANGE FROM NEAR 70 IN THE POTOMAC HIGHLANDS
TO THE MIDDLE 80S IN WASHINGTON AND BALTIMORE.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
PLEASANT WX XPCTD THRU MID WEEK AS HIPRES BUILDS IN SFC AND ALOFT.
MINIMAL CLD CVR AND INCRG HEIGHTS AS HIPRES NOSES NWD SHOULD YIELD
WARMING MAXIMA MID TO END OF WEEK. NO POPS THRU MID WEEK AS DRIER
LOW LVLS LIMIT INSTBY.

SUBTLE SHRTWV TROFS ROUNDING UPR RDG APRCH FRI AND SAT...AND HAVE
INCLUDED SLGT CHC POPS DURG AFTN AND EVE HRS THESE PDS AS MSTR
XPCTD TO RETURN ON SLY LOW LVL FLOW LATE WEEK.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
EXPECT GENERALLY VFR CONDITIONS OVERNIGHT...WITH SOME MVFR VIS RESTRICTION
POSSIBLE IN SHOWER ACTIVITY OVERNIGHT...AND FOG. WINDS LATE TONIGHT
WILL GRADUALLY SHIFT TO A LIGHT WEST COMPONENT...THEN BY DAYBREAK TO
THE NORTHWEST.

FAIR WX MID WEEK SHOULD PRECLUDE AVIATION CONCERNS.

&&

.MARINE...
WILL CONTINUE WITH SMALL CRAFT ADVISORY FOR THE OVERNIGHT HOURS FOR
THE LOWER TIDAL POTOMAC AND FOR THE BAY BELOW THE BAY BRIDGE. WIND
GUSTS UP TO 20 KNOTS EXPECTED.

THE COLD FRONT WILL CROSS THROUGH THE WATERS EARLY MONDAY. SHOWER
ACTIVITY POSSIBLE DURING THE MORNING HOURS ACROSS THE BAY AND
LOWER POTOMAC...WITH GRADUAL CLEARING DURING THE AFTERNOON AS
WINDS TURN THE NW TO N AS HIGH PRES BUILD ACROSS THE AREA LATE MON.

HIPRES CONTINUES TUE AND WED...WITH LGT NLY TO VRB WINDS XPCTD.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 AM EDT MONDAY FOR ANZ532>534-537.

&&

SYNOPSIS...SMZ
NEAR TERM...SMZ
SHORT TERM...SMZ
LONG TERM...MRK
AVIATION...SMZ
MARINE...SMZ
Hazardous weather outlook, Jul 13, 7:58 PM EST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
858 PM EDT SUN JUL 13 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
141000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
858 PM EDT SUN JUL 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...OVERNIGHT

SHOWERS AND THUNDERSTORMS WILL AFFECT THE IMMEDIATE WESTERN SHORE
COUNTIES OF THE BAY...AND LOWER SOUTHERN MARYLAND THROUGH MIDNIGHT.
THEN ALL STORM ACTIVITY WILL MOVE EAST OF THE BAY OVERNIGHT. WIND
GUSTS TO 35 MPH ARE POSSIBLE UNTIL MIDNIGHT AS STORMS MOVE ACROSS
LOWER SOUTHERN MARYLAND..OVER THE LOWER TIDAL POTOMAC AND OVER THE
MARYLAND PORTION OF THE CHESAPEAKE BAY.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR MIDDLE AND LOWER PORTIONS
OF BOTH THE TIDAL POTOMAC AND MARYLAND PORTION OF THE CHESAPEAKE
BAY OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUIRED OVERNIGHT.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-141000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
858 PM EDT SUN JUL 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...OVERNIGHT
NO HAZARDOUS WEATHER IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUIRED OVERNIGHT.

SMZ

In the hours before

Special weather statement, Jul 13, 7:48 PM EST, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
848 PM EDT SUN JUL 13 2008

MDZ006-007-011-014-140130-
NORTHERN BALTIMORE MD-ANNE ARUNDEL MD-HARFORD MD-
SOUTHERN BALTIMORE MD-
848 PM EDT SUN JUL 13 2008

...STRONG THUNDERSTORMS TO AFFECT SOUTHEAST BALTIMORE...NORTHERN
ANNE ARUNDEL...AND HARFORD COUNTIES...

AT 848 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM HAMILTON TO 6 MILES SOUTHEAST OF FORT HOWARD...
MOVING NORTHEAST AT 27 MPH.

WIND GUSTS OF 30 MPH...FREQUENT AND DANGEROUS CLOUD TO GROUND
LIGHTNING...SMALL HAIL...AND HEAVY RAINFALL OF 1 TO 2 INCHES ARE
POSSIBLE WITH THIS ACTIVITY. PEA SIZE HAIL WAS REPORTED IN BALTIMORE
CITY WITH THESE STORMS.

THE COMMUNITIES OF FULLERTON...ESSEX...ROSSVILLE...MIDDLE RIVER...
PERRY HALL...NOTTINGHAM...WHITE MARSH...BOWLEYS QUARTERS...CHASE AND
UPPER FALLS MAY BE AFFECTED BY THESE STORMS.

ROGOWSKI

The radar

The Sterling radar (KLWX), 62 km away, was scanning. The volume nearest the first event began at 06:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Warren

When
July 14, 1:00 AM EST
Where
Warren County, 1.05 mi SW of Front Royal
Property damage
$20,000
Reported by
Newspaper
Coordinates
38.911, -78.195

Lightning sparked a fire at the Scottish Inn in Front Royal. The blaze damaged the roof above 2 rooms.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117897.